Hail, Shelby
- When
- April 17, 12:00 PM CST
- Where
- Shelby County, 0.64 mi SSE of Shelbina
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.692, -92.043
Widespread showers and thunderstorms developed ahead of a weather system. Significant rainfall, as well as tornadoes, damaging winds and large hail occurred with the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Widespread showers and thunderstorms developed ahead of a weather system. Significant rainfall, as well as tornadoes, damaging winds and large hail occurred with the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 17, 11:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT WED APR 17 2013
.UPDATE...
ISSUED AT 1034 AM CDT WED APR 17 2013
UPDATED FORECAST TO REFLECT THAT AREAS OF FOG WILL LAST THROUGH LATE
MORNING AND CURRENT THINKING ABOUT STORM THE REST OF THE DAY. WARM
FRONT LOOKS TO HAVE MOVED NORTHWARD OVER SOUTHWEST MISSOURI WHERE
THERE HAS BEEN COME CLEARING THIS MORNING...AND THEN EXTENDS
SOUTHEASTWARD INTO SOUTHEAST MISSOURI. STILL EXPECT CYCLOGENESIS
OVER THE CENTRAL PLAINS WILL HELP WARM FRONT MOVE NORTHWARD TO
NORTH OF I-70 THIS AFTERNOON. HIGH TEMPERATURES THIS AFTERNOON
WILL BE VERY DEPENDENT ON HOW FAR NORTH THE WARM FRONT MOVES.
SATELLITE AND RADAR ARE BOTH SHOWING ELEVATED CONVECTION DEVELOPING
OVER EASTERN KANSAS. WATER VAPOR IS SHOWING A SERIES OF SHORTWAVES
THAT WILL MOVE NORTHEAST TOWARD THE CWA THIS AFTERNOON AND TONIGHT.
THE INCREASE IN MID LEVEL ASCENT AND CONVERGENCE ALONG THE LOW
LEVEL BOUNDARY WILL CAUSE THUNDERSTORMS TO INCREASE IN COVERAGE
OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL IL
THIS AFTERNOON. THESE STORMS WILL THEN SPREAD EAST INTO EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS EARLY THIS EVENING. DO
THINK DISCRETE SUPERCELLS WILL DEVELOP OVER CENTRAL MISSOURI AND
PERHAPS EASTWARD ALONG THE WARM FRONT INTO EAST CENTRAL MISSOURI THIS
AFTERNOON BEFORE MORE LINEAR MODES DEVELOP BY EVENING. IMPRESSIVE
INSTABILITY AND DEEP LAYER SHEAR WILL BE MORE THAN ENOUGH FOR
ORGANIZED STORMS/SUPERCELLS. LOW LEVEL SHEAR WILL ALSO SUGGESTS
TORNADO POTENTIAL...PARTICULARLY ALONG THE WARM FRONT OR ANY OTHER
BOUNDARIES. VERY STEEP MID LEVEL LAPSE RATES AROUND 8C/KM ALSO
SUGGESTS THE POTENTIAL FOR VERY LARGE HAIL.
BRITT
&&
.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 433 AM CDT WED APR 17 2013
FOCUS THRU THE PERIOD REMAINS POPS AND SVR WX POTENTIAL.
OVERALL CONFIDENCE IN DETAILS OF HOW THINGS WILL PAN OUT THRU THE
PERIOD ARE RATHER LOW GIVEN MDL SPREAD. WRMFNT IS CURRENTLY OVER WRN
KY INTO NRN AR AND IS EXPECTED TO LIFT NWD TODAY/TONIGHT. MAIN
QUESTION IS HOW QUICKLY. BELIEVE GUIDANCE HAS THIS FNT LIFTING NWD
TOO QUICKLY AND HAVE LOWER TEMPS ACROSS NRN PORTIONS OF THE CWA
TODAY BECAUSE OF THIS. THIS FNT WILL ALSO IMPACT WHERE TSRA WILL
DEVELOP LATE THIS AFTERNOON INTO THE EVE. OVERALL...HAVE TRENDED TWD
A NAM/LOCAL WRF/ECMWF/SREF SOLNS.
TSRA CLUSTER OVER ERN KS SHUD LIFT TO THE ENE THIS MORNING
POTENTIALLY CLIPPING NRN PORTIONS OF THE CWA. TSRA MAY DEVELOP THIS
AFTERNOON OVER WRN INTO CENTRAL MO AND MOVE INTO WRN PORTIONS OF THE
CWA LATE THIS AFTERNOON INTO THE EVE. GIVEN PROG THERMO PROFILES
ALONG WITH HODOGRAPHS...CAN EXPECT LARGE HAIL AND POSS
TORNADOES...ESPECIALLY NEAR THE FNT EARLY IN THE EVENT WHEN
SUPERCELLS ARE MORE LIKELY. MAIN QUESTION IS WHERE/WHEN THESE
SUPERCELLS WILL DEVELOP GIVEN UNCERTAINTY IN STORM EVOLUTION THIS
AFTERNOON INTO THE EVENING. TSRA SHUD CONTINUE INTO TONIGHT...MAINLY
ACROSS THE NRN HALF OF THE CWA AS THE WRMFNT LIFTS NWD. TSRA SHUD
GRADUALLY EVOLVE INTO A LINEAR MODE ALONG THE ADVANCING CDFNT
REACHING FAR WRN PORTIONS OF THE CWA POSS LATE TONIGHT WITH BETTER
CHANCES INTO WED MORNING.
TEMPS TODAY WILL BE DIRECTLY TIED TO THE POSITION OF THE WRMFNT.
AREAS S OF THE FNT SHUD BE ABLE TO REACH THE LOWER TO POSS MID 80S
WHILE AREAS TO THE N OF THE FNT WILL STRUGGLE TO CLIMB INTO THE 60S.
GOING FORECAST SUGGESTS THE WRMFNT WILL REACH NEAR A MEXICO MO TO
LITCHFIELD IL LINE BEFORE BRIEFLY STALLING FOR A DAYTIME HIGH TODAY.
TRENDED WARM FOR TONIGHT WITH THE WRMFNT CONTINUING TO LIFT NWD THRU
THE AREA TONIGHT.
TILLY
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 434 AM CDT WED APR 17 2013
(THURSDAY THROUGH FRIDAY)
EXPECT ONGOING TSRA TO BE ENTERING THE WRN CWA AT THE BEGINNING OF
THE PERIOD...OR SHORTLY AFTER. A NUMBER OF QUESTIONS REMAIN
EXACTLY HOW STORMS WILL EVOLVE THURS WHICH WILL LARGELY DEPEND UPON
EVENTS TODAY. BETTER CHANCES FOR SVR WX EXIST E OF THE MS RIVER
DURING THE LATE MORNING AND AFTERNOON HOURS WHERE MORE HEATING
WILL OCCUR AHEAD OF THE FNT. MDLS CONTINUE TO PROG K INDEX VALUES
NEAR 40 C THURSDAY...TONIGHT TOO...SUGGESTING HEAVY RAIN THREAT.
HAVE NOT MADE CHANGES TO THE GOING HEADLINE DUE TO
UNCERTAINTY...BUT LATEST GUIDANCE SUGGESTS WRN PORTIONS OF OF THE
WATCH WILL BE ABLE TO BE CANCELED EARLY.
OTHERWISE...POPS WILL LINGER INTO FRI ACROSS THE NRN HALF OF THE
CWA FOR DEF ZONE PRECIP AS THE UPPER TROF SWINGS THRU THE REGION.
STILL SOME UNCERTAINTY WITH TIMING OF PRECIP...BUT FUTURE UPDATES
MAY NEED TO ADD MENTION OF SN FOR THIS PRECIP EARLY FRI MORNING.
AS FOR TEMPS...TRENDED TWD WARMER GUIDANCE AHEAD OF THE FNT ON
THURS THEN TRENDED AOB COOLEST GUIDANCE THRU THE END OF THE
PERIOD AS THE SFC RIDGE BUILDS INTO THE AREA.
(SATURDAY THROUGH TUESDAY)
WITH DIFFERENCES AMONG MDLS THRU THE EXTD...USED A BLEND OF
GUIDANCE WHILE TRYING TO KEEP SOME CONTINUITY WITH THE PREV
FORECAST. KEPT POPS LOWER UNTIL TUES WHERE MDLS ARE IN BETTER
AGREEMENT THAT PORTIONS OF THE CWA WILL SEE PRECIP...EVEN IF THE
DETAILS ARE DIFFERENT.
WITH THE RELATIVELY LOW HEIGHTS PROGD THRU THE PERIOD...HAVE
TRENDED COOLER THRU THE PERIOD.
TILLY
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1233 PM CDT WED APR 17 2013
CONFIDENCE IN TRYING TO TIME THUNDERSTORMS AT INDIVIDUAL TERMINALS
FOR MORE THAN 1-3 HOURS OUT IS LOW...PARTICULARLY AT
KSTL/KSUS/KCPS. WARM FRONT HAS JUMPED NORTHWARD AT MIDDAY AND IS
CURRENTLY NEAR A KCOU-KSTL-KSLO LINE. CEILINGS HAVE IMPROVED TO
VFR AT KSTL...THOUGH THEY REMAIN IN THE HIGH IFR/LOW MVFR RANGE AT
SURROUNDING AIRPORTS. DO EXPECT THEM TO IMPROVE THE NEXT TWO HOURS
SO HAVE USED TEMPO GROUPS TO REFLECT THIS TREND. EXPECT
THUNDERSTORMS TO BECOME NUMEROUS THROUGH THE AFTERNOON AT
KCOU/KUIN WHICH IS REFLECTED THE IN THE TAF. CHANCES FOR
THUNDERSTORMS IN THE ST. LOUIS METRO TAF SITES STILL LOOK GOOD AT
THIS POINT EARLY THIS EVENING. THINK THUNDERSTORMS WILL REMAIN
NUMEROUS ACROSS CENTRAL AND NORTHEAST MISSOURI/WEST CENTRAL
ILLINOIS THROUGH TOMORROW MORNING...SO HAVE KEPT VCTS OR TSRA MOST
OF THE PERIOD. THE ST. LOUIS METRO TAF SITES WILL LIKELY SEE A
BREAK IN STORMS TONIGHT BEFORE CHANCES INCREASE ON THURSDAY
MORNING AHEAD OF THE COLD FRONT.
SPECIFICS FOR KSTL...WINDS HAVE TURNED SOUTH AS WARM FRONT HAS
MOVED THROUGH THE TERMINAL. SURROUNDING TAF SITES ARE STILL
REPORTING LOW MVFR/HIGH IFR CEILINGS...SO WILL KEEP TEMPO GROUPS
IN THE NEXT FEW HOURS TO ACCOUNT FOR THIS. THERE ARE STILL
INDICATIONS THAT SCATTERED STORMS WILL DEVELOP AROUND THE TERMINAL
LATE THIS AFTERNOON/EARLY EVENING. THINK THERE WILL BE A BREAK IN
THE STORMS FOR MOST OF TONIGHT BEFORE THEY REFORM ON THE COLD
FRONT LATE THURSDAY MORNING/AFTERNOON.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR CRAWFORD MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-
LINCOLN MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-
WARREN MO-WASHINGTON MO.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
EVENING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-KNOX MO-
LEWIS MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-PIKE MO-RALLS MO-SHELBY MO.
IL...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR BOND IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN
IL-MADISON IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
EVENING FOR ADAMS IL-BROWN IL-PIKE IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 524 AM CDT WED APR 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 524 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION TODAY AND TONIGHT. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS MAINLY THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION ON THURSDAY...COMING TO AN END FROM WEST TO EAST THURSDAY NIGHT. THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER...WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1212 PM CDT WED APR 17 2013 MOZ018-019-171745- KNOX MO-LEWIS MO- 1212 PM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND KNOX COUNTIES UNTIL 1245 PM CDT... AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF LA PLATA...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDINA... KNOX CITY... LA BELLE... COLONY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1248 PM CDT WED APR 17 2013 MOZ026-034-171815- MONROE MO-SHELBY MO- 1248 PM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY AND NORTHWESTERN MONROE COUNTIES UNTIL 115 PM CDT... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODLAWN...OR 10 MILES SOUTHWEST OF SHELBINA...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHELBINA... SHELBYVILLE... EMDEN... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
The St Louis radar (KLSX), 161 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
11 hail, 6 thunderstorm wind, 4 flash flood, 3 tornado. Local standard time, as filed.
A tornado briefly touchdown in southwest Monroe County a mile north of the intersection of Highways M and C on Highway C. Six power poles were snapped at the base of the pole. Width of the damage in this location was 100 yards and damage was rated EF1. Further northeast...the tornado briefly touched down on County Road 840 just east of intersection with County Road 819. A barn was severely damaged. Debris from the barn was tossed to the east about 100 yards. The tornado continued to travel to the northeast...where it briefly touched down again...just south of Highway AA...just west of intersection with County Road 835. Two machine sheds in this location sustained minor to moderate damage. Also...a large barn sustained significant damage where the south part of the barn was removed. Damage width in this area was 70 yards wide. Damage was rated low end EF1. Further to the east...on Highway AA...just west of intersection with County Road 857...numerous large trees were snapped at the base and showed a convergent damage pattern. Width of damage in this area was over 60 yards wide and the damage was only on the north side of Highway AA. Damage in this location was rated low end EF1. The tornado continued to travel to the northeast and briefly touched down one last time just west of Highway 15...two miles south of Paris, Missouri. Three machine sheds sustained significant damage with debris being thrown 300 to 400 yards to the north northwest. Damage was rated EF1 in this location. Overall the path length was 7.45 miles...with a max damage width of 70 yards. The tornado was rated EF1.
Structural damage occurred at a farmstead southwest of the corner of Highways M and C. A few large panels from a machine shed were tossed to the east northeast. A few large trees were snapped near the base on the northeast corner of Highways M and C. This damage was caused by straight line winds around 75 mph.
Another tornado, about half a mile south of the first tornado, briefly touched down on County Road 835, half a mile north of the intersection with County Road 840. A barn sustained minor to moderate damage, where 2x4 missiles were driven into the roof of the barn. Width of damage was 30 to 40 yards wide with a path length of less than a tenth of a mile. The tornado was rated EF0.
Large hail fell across Columbia with the largest stones as big as baseballs.
A tornado briefly touched down on the south side of U.S. Highway 24, about 4 miles northeast of Stoutsville. It snapped large tree branches about a third of the way up and other branches were snapped half way up. Damage width in this area was about 60 yards wide. As it traveled to the northeast, it took the metal panel roofing off of the north side of a medium size out building, before lifting and dissipating. Overall the path length was 0.45 miles with a max path width of 60 yards. It was rated EF0.
Just south of Monroe City, along U.S. Highway 24, several power poles were snapped and tree damage was observed. Cedar and oak trees were damaged. On the far southwest portions of Monroe City, nine homes sustained roof damage where shingles were removed. Also, several large tree limbs, between three and nine inches in diameter were blown down. One large tree was blown down, crushing a medium sized storage shed. In town, the roof of a retail store was removed and displaced approximately 80 yards to the east northeast. Another nearby business sustained minor roof damage. Also, 3 large storage sheds sustained minor roof damage. Additional tree damage was observed on the east side of Monroe City in a residential area.
Two grain bins, located on Highway J just north of Hazard Lane, in far northwestern Ralls County, sustained minor damage. The grain elevator sustained minor damage as well. There was minor tree limb damage that extended for about a mile south of the grain bins.
Thunderstorm winds blew a wooden swing set approximately 100 yards.
Thunderstorm winds blew over three semis on U.S. Highway 36, about 5 miles west of Hannibal. No injuries were reported.
Thunderstorm winds blew down numerous large tree limbs north of Palmyra.
Up to five inches of rain fell over Shelby County in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 151 just north of Clarence.
Up to five inches of rain fell in a short amount of time over Lewis County causing flash flooding. Numerous roads were flooded including the intersection of Route D and Highway 156, just east of Newark.
Up to five inches of rain fell in a 24 hour period. This caused flash flooding on Joachim Creek in DeSoto. The creek rose quickly and numerous roads on the east side of town were flooded. The water rose high enough that the fire station on East Miller Street had over a foot of water in it throughout the offices and engine room. About 125 homes were affected by the flash flooding. Also, an 80 year old woman drove into the flood waters on Veterans Drive. Despite attempts by emergency workers to block the car, it plunged into the rushing creek with the woman inside. Several hours later the water receded enough for the emergency workers to find her body in the vehicle a little ways downstream.
Up to four inches of rain fell in a short amount of time over portions of Iron County causing flash flooding. Several roads were flooded. Highway 49 just south of Viburnum was washed away by the flood waters. Also, Highway 21 was impassable in spots.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Jefferson | 2013-04-18 | 80 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444910, 444911, 444912, 445853, 445867, 445720, 445861, 445746, 445745, 445869, 445876, 445748, 445759, 445878, 445755, 445762, 445881, 445882, 445883, 445761, 446116, 446117, 446122, 446121.